Kansas, 2008

Hail and Damaging Winds in Kansas, June 3, 2008

June 3, 2008 · NWS ICT · 50 events in 12 counties and zones

A supercell thunderstorm developed during the afternoon in the Oklahoma panhandle. The storm evolved into bow echo and raced across South Central into Southeast Kansas causing widespread severe winds and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$533,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A supercell thunderstorm developed during the afternoon in the Oklahoma panhandle. The storm evolved into bow echo and raced across South Central into Southeast Kansas causing widespread severe winds and damage. After the bow echo moved through Southeast Kansas, another severe thunderstorm developed over South Central Kansas producing golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 5:49 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 3, 5:49 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT TUE JUN 3 2008

.UPDATE...

.AVIATION...
FOR THE 00Z TAF SUITE.
CONCERN TONIGHT WILL BE CONVECTION CHANCES ACROSS MOST OF THE AREA
AFTER 03Z AS IMPULSE IN THE MID LAYERS MOVES ACROSS THE REGION. WILL
INCLUDE A VCTS FOR MOST LOCATIONS FROM 03-07Z/WED. COULD SEE SOME
TAFS SITES GO DOWN TO MVFR CONDITIONS IN AND NEAR THE STRONGER
TSRA.  NOT CONFIDENT ENOUGH IN WHERE TSRA WILL BE TO ADD SOME TEMPO
GROUPS AND GO MVFR CEILINGS...BUT WILL HAVE TO AMEND AS THE TSRA
APPROACHES. GREATEST AREA OF CONCERN WILL BE NEAR THE KICT/KHUT AND
POSSIBLY THE KSLN TAF SITE.

WILL SEE THIS CONVECTION PROPAGATE TO THE SOUTHEAST TOWARDS THE KCNU
TAF LATE TONIGHT OR EARLY ON WED. SO WILL KEEP VCTS IN THIS SITE FOR
THE 05-09Z TIME FRAME.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE JUN 3 2008/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF
THE WAVE MOVING INTO CENTRAL KANSAS THIS EVENING AND POTENTIAL
SIGNIFICANT WEATHER OUTBREAK ON THURSDAY.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A DISTINCT WAVE MOVING THROUGH
EASTERN COLORADO. WE DID SOME EXTRAPOLATION AND IT APPEARS THAT THIS
WAVE SHOULD MOVE INTO CENTRAL KANSAS AROUND 03Z WITH THE POTENTIAL
FOR CONVECTION TO DEVELOP AROUND THAT TIMEFRAME AS WELL. SOME OF THE
STORMS COULD BECOME SEVERE DUE TO DECENT SHEAR IN THE 1-6KM LAYER
(40KTS). MOST OF THIS CONVECTION IS EXPECTED TO MOVE IN A WEST TO
EAST MANNER DURING THE EVENING...BUT IT MAY TEND TO PROPAGATE
SOUTHEAST AS THE LOW LEVEL FLOW BEGINS TO VEER OUT AFTER MIDNIGHT
WHICH MAY CAUSE THE CONVECTION TO AFFECT PORTIONS OF SOUTHEAST
KANSAS. AFTER THIS WAVE PASSES THROUGH BY DAYBREAK...WE SHOULD SEE
SOME SUBSIDENCE DEVELOP.

WEDNESDAY:
LATEST WATER VAPOR LOOP WAS SHOWING ANOTHER WAVE DIVING INTO THE
NORTHWEST U.S. THIS WAVE WILL CONTINUE DIG INTO THE ROCKIES TOMORROW
AND ALLOW FOR THE FRONT TO LIFT BACK TO THE NORTH AND CAUSE THE
UPPER LEVEL FLOW TO TURN TO THE SOUTHWEST. WE MAY SEE A ROGUE STORM
TRY TO DEVELOP IN CENTRAL KANSAS ALONG THE BOUNDARY...BUT THESE
CHANCES ARE LOOKING TO BE MINIMAL AT THIS TIME...DUE TO DECENT
CONVECTIVE INHIBITION BUILDING OVER THAT AREA. 1000-850MB FLOW IS
EXPECTED TO TURN TO THE SOUTHWEST SOUTH OF THE SURFACE BOUNDARY
TOMORROW AFTERNOON WHICH MAY ALLOW FOR TEMPERATURES TO REALLY SOAR
INTO THE MID AND UPPER 90S...ESPECIALLY IN CENTRAL AND SOUTH CENTRAL
KANSAS.

WEDNESDAY NIGHT:
THE MODELS ARE SHOWING SOME UPPER LEVEL DIFFLUENCE AND A WEAK
IMPULSE MOVING THROUGH NORTHWEST KANSAS ON WEDNESDAY NIGHT. IF WE
CAN GET A STORM OR TWO TO BUILD A LITTLE FURTHER SOUTH INTO WESTERN
KANSAS...WE MAY SEE THEM MOVE INTO CENTRAL KANSAS.
OTHERWISE...MOSTLY CLEAR SKIES ARE ANTICIPATED WITH BRISK SOUTHERLY
FLOW.

THURSDAY-THURSDAY NIGHT:
THE STRONG UPPER LEVEL TROF IS PROGGED TO MOVE THROUGH NORTHERN
KANSAS AND SOUTHERN NEBRASKA. THIS WAVE HAS SOME IMPRESSIVE DYNAMICS
WITH 0-6KM SHEAR VALUES AROUND 60 TO 70KTS FROM THE SOUTHWEST AND
MIXED LAYER CAPES AROUND 2000 J/KG. CANNOT RULE OUT THE TORNADO
THREAT WITH THESE STORMS EITHER...BUT A LOT OF THIS IS DEPENDENT ON
HOW MUCH THE LOW LEVEL FLOW BACKS AHEAD OF THE FRONT. SEVERE THREAT
SHOULD CONTINUE THROUGH THE REMAINDER OF THE EVENING MAINLY IN SOUTH
CENTRAL AND SOUTHEAST KANSAS.

FRIDAY-FRIDAY NIGHT:
THE CONVECTION SHOULD BEGIN TO MOVE OUT OF SOUTHEAST KANSAS MAINLY
FRIDAY MORNING...LEAVING BEHIND SOME SUBSIDENCE DURING THE LATE
AFTERNOON AND EVENING. THE MODELS DO SHOW SOME DECENT MOISTURE
RETURN/ISENTROPIC LIFT DEVELOPING OVER SOUTH CENTRAL KANSAS FRIDAY
NIGHT. AS A RESULT...WE WILL LEAVE A CHANCE OF THUNDERSTORMS IN
SOUTH CENTRAL AND SOUTHEAST KANSAS.

SATURDAY-TUESDAY:
ANOTHER UPPER LEVEL TROF WILL DEVELOP OVER THE ROCKIES THIS WEEKEND
AND KEEP US IN A WARM REGIME WITH TEMPERATURES CLIMBING INTO THE
90S. THERE IS ALSO SOME DECENT CAP OVER THE AREA SATURDAY AND SUNDAY
WHICH WILL LIMIT ANY CONVECTION CHANCES. THE NEXT CHANCE OF
THUNDERSTORMS APPEARS TO BE ON MONDAY AND TUESDAY AS THE NEXT UPPER
LEVEL TROF PASSES THROUGH.

COX

AVIATION...

FOR 18Z TAFS...MAIN AVIATION CONCERN THROUGH THIS PERIOD WILL BE
CONVECTIVE POTENTIAL.

CURRENTLY HAVE A SURFACE BOUNDARY SITUATED FROM NEAR KHUT TO KSLN.
SOUTH OF THIS FEATURE SOUTH WINDS PREVAIL WITH NORTH AND NORTHEAST
WINDS NORTH OF THIS FEATURE. IN THE UPPER LEVELS THERE IS A WAVE
APPROACHING EASTERN CO. FEEL THAT THUNDERSTORM CHANCES WILL INCREASE
GENERALLY AFTER 00Z AS THIS UPPER WAVE APPROACHES AND WOULD AFFECT
MAINLY THE NORTHEAST PORTION OF THE FORECAST AREA(KSLN AND KCNU).
ANOTHER AREA FOR STORM DEVELOPMENT WILL BE OVER NW KS WITH THIS
ACTIVITY STAYING MOSTLY NORTH OF THE FORECAST AREA OVERNIGHT. GIVEN
THE UNCERTAINTIES...WILL NOT HIT THUNDER TOO HARD IN ANY OF THE
TAFS...UNTIL THINGS BECOME MORE CLEAR.

THE SURFACE FRONT WILL LIFT NORTH ON WED PROVIDING GUSTY SOUTH WINDS
FOR KICT AND KCNU...WITH SOME GUSTS OVER 30MPH LIKELY.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  91 /  30  10  10  30
HUTCHINSON      67  97  69  91 /  30  10  10  30
NEWTON          68  94  71  90 /  30  10  10  30
ELDORADO        70  93  72  89 /  30  10  10  20
WINFIELD-KWLD   72  94  75  91 /  30  10  10  20
RUSSELL         65  92  66  83 /  40  30  30  40
GREAT BEND      65  98  67  87 /  30  20  20  40
SALINA          69  93  68  88 /  40  20  20  40
MCPHERSON       67  94  69  90 /  30  20  20  30
COFFEYVILLE     73  92  75  89 /  30  10  10  20
CHANUTE         71  92  75  89 /  30  10  10  20
IOLA            70  92  74  88 /  30  10  10  20
PARSONS-KPPF    71  92  75  89 /  30  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 3:19 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT TUE JUN 3 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE STRONG TO SEVERE STORMS MAY DEVELOP OVER CENTRAL KANSAS THIS
EVENING AND MOVE INTO SOUTHEAST KANSAS AFTER MIDNIGHT. THE MAIN
THREATS WILL BE LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS.  HEAVY
RAINFALL AMOUNTS AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY UNSTABLE AIR MASS IN COMBINATION WITH A LINGERING FRONTAL
BOUNDARY WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH FRIDAY
NIGHT. SOME OF THE STORMS WILL LIKELY BE SEVERE DURING THIS
PERIOD...WITH POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND EVEN A
FEW TORNADOES. AT THIS POINT...THE BEST CHANCES FOR SEVERE WEATHER
APPEAR TO BE THURSDAY OVER CENTRAL AND SOUTH-CENTRAL KANSAS...AND
THURSDAY NIGHT ACROSS THE ENTIRE AREA AS A COLD FRONT AND DRYLINE
PASSES THROUGH. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY THURSDAY NIGHT. STAY TUNED FOR LATER
FORECASTS...AS THERE REMAINS SOME UNCERTAINTY REGARDING SEVERAL
METEOROLOGICAL FACTORS.

FURTHERMORE...STRONG STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY
NIGHT.

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK. SOME
OF THE STORMS COULD BE STRONG WITH THIS NEXT WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS TONIGHT...ESPECIALLY IN
CENTRAL AND SOUTHEAST KANSAS. ADDITIONALLY...SPOTTER ACTIVATION MAY
BE NEEDED ANY LATE AFTERNOON AND EVENING THROUGH THURSDAY NIGHT.
CHECK LATER OUTLOOKS FOR MORE DETAILED INFORMATION.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KLEINSASSER

The radar

The Vance AFB radar (KVNX), 57 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 3, 7:10 PM CST
Where
Harper County, 1.79 mi WNW of Attica
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.240, -98.260

High winds knocked out power to the spotter's home.

Thunderstorm Wind, Harper

When
June 3, 7:14 PM CST to 7:20 PM CST
Where
Harper County, 0.22 mi N of Anthony
Measured
70 kt (81 mph) estimated gust
Property damage
$27,000
Reported by
Law Enforcement
Coordinates
37.153, -98.030

High winds knocked out power to Anthony.

Thunderstorm Wind, Sumner

When
June 3, 7:40 PM CST
Where
Sumner County, 4.31 mi NW of Hunnewell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -97.480

Thunderstorm Wind, Sedgwick

When
June 3, 8:02 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.480, -97.240

A public report relayed via KAKE News.

Thunderstorm Wind, Cowley

When
June 3, 8:04 PM CST
Where
Cowley County, 5.19 mi WNW of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.107, -97.132

Thunderstorm Wind, Cowley

When
June 3, 8:07 PM CST
Where
Cowley County, 0.78 mi SE of Arkansas City
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.062, -97.040

A 68 mph wind gust occurred at City Hall in Arkansas City.

Thunderstorm Wind, Sedgwick

When
June 3, 8:09 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
52 kt (60 mph) estimated gust
Property damage
$27,000
Reported by
Law Enforcement
Coordinates
37.480, -97.240

High winds knocked out power to Mulvane.

Thunderstorm Wind, Cowley

When
June 3, 8:10 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Numerous trees and several power poles were downed due to the high winds.

Thunderstorm Wind, Cowley

When
June 3, 8:10 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.390, -97.120

Report was via a KSN Weatherlab site.

Thunderstorm Wind, Sumner

When
June 3, 8:10 PM CST
Where
Sumner County, 2.3 mi ESE of Mulvane
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.464, -97.213

High winds caused damage to a mobile home on K15 about 1/2 mile south of the Sedgwick/ Sumner County line.

Thunderstorm Wind, Sumner

When
June 3, 8:12 PM CST
Where
Sumner County, 1.65 mi E of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -97.200

Thunderstorm Wind, Sedgwick

When
June 3, 8:13 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.480, -97.240

Thunderstorm Wind, Cowley

When
June 3, 8:13 PM CST to 8:15 PM CST
Where
Cowley County, 0.22 mi W of Winfield Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.170, -97.034

The roof to the Workforce Development Building at Strother Field Airport was blown off. An unofficial wind gust of 112 mph was recorded from a General Electric weather station. The official NWS observation at the airport measured 71 mph.

Thunderstorm Wind, Sedgwick

When
June 3, 8:15 PM CST
Where
Sedgwick County, 4.76 mi SSE of Derby
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.484, -97.246

Winds were strong enough to lift up the roof of the Mulvane High School causing interior ceiling tiles to be blown down.

Thunderstorm Wind, Sedgwick

When
June 3, 8:15 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.550, -97.260

Measured gust via KSN Weatherlab site.

Thunderstorm Wind, Sedgwick

When
June 3, 8:16 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.550, -97.260

Thunderstorm Wind, Sedgwick

When
June 3, 8:19 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Thunderstorm Wind, Cowley

When
June 3, 8:24 PM CST
Where
Cowley County, 1.1 mi WSW of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.244, -96.999

Two 80,000 bushel grain bins were blown over.

Thunderstorm Wind, Sedgwick

When
June 3, 8:25 PM CST
Where
Sedgwick County, 4.12 mi ENE of Derby
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.577, -97.203

Several 2 to 3 inch diameter tree limbs were downed near 63rd St. South and Greenwich Road.

Thunderstorm Wind, Cowley

When
June 3, 8:25 PM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.310, -96.750

Thunderstorm Wind, Sedgwick

When
June 3, 8:30 PM CST
Where
Sedgwick County, 7.42 mi ENE of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.580, -97.140

Thunderstorm Wind, Butler

When
June 3, 8:30 PM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -97.130

Thunderstorm Wind, Butler

When
June 3, 8:34 PM CST
Where
Butler County, 2.81 mi S of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.135

Thunderstorm Wind, Cowley

When
June 3, 8:35 PM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.310, -96.750

A tree was blown onto a house causing damage to the house. Also several power poles were blown down.

Thunderstorm Wind, Chautauqua

When
June 3, 8:51 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Thunderstorm Wind, Butler

When
June 3, 8:54 PM CST
Where
Butler County, 2.34 mi SSE of Haverhill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -96.860

Thunderstorm Wind, Butler

When
June 3, 8:54 PM CST
Where
Butler County, 1.54 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.819, -96.842

Thunderstorm Wind, Elk

When
June 3, 9:03 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
56 kt (64 mph) estimated gust
Property damage
$27,000
Reported by
Law Enforcement
Coordinates
37.470, -96.260

High winds knocked out power to Howard.

Thunderstorm Wind, Wilson

When
June 3, 9:14 PM CST
Where
Wilson County, 2.07 mi S of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -95.920

Thunderstorm Wind, Wilson

When
June 3, 9:23 PM CST
Where
Wilson County, 4.3 mi SE of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -95.610

Thunderstorm Wind, Montgomery

When
June 3, 9:24 PM CST
Where
Montgomery County, 2.14 mi NNE of Independence
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.260, -95.710

Several 3 to 4 inch diameter tree limbs downed north of Independence.

Thunderstorm Wind, Wilson

When
June 3, 9:28 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -95.680

Thunderstorm Wind, Montgomery

When
June 3, 9:30 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$750
Reported by
Amateur Radio
Coordinates
37.010, -95.930

Several 3 inch diameter tree limbs downed.

Thunderstorm Wind, Montgomery

When
June 3, 9:30 PM CST
Where
Montgomery County, 6.13 mi NE of Elk City Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$27,000
Reported by
Trained Spotter
Coordinates
37.328, -95.716

Several trees and power lines were downed from the high winds.

Thunderstorm Wind, Wilson

When
June 3, 9:30 PM CST
Where
Wilson County, 5.01 mi SSE of Coyville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.618, -95.852

A tractor trailer was overturned by high winds.

Thunderstorm Wind, Montgomery

When
June 3, 9:31 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Hail, Cowley

When
June 3, 9:32 PM CST
Where
Cowley County, 1.78 mi S of Winfield
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.224, -96.981

The hail occurred on the south bypass south of Winfield.

Thunderstorm Wind, Greenwood

When
June 3, 9:32 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$27,000
Reported by
Law Enforcement
Coordinates
37.820, -96.290

High winds downed power lines in Eureka.

Thunderstorm Wind, Labette

When
June 3, 9:32 PM CST
Where
Labette County, 0.77 mi E of Parsons Tri City Arp
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.329, -95.506

A 73 mph wind gust was recorded at the Parsons Tri-City Airport.

Thunderstorm Wind, Labette

When
June 3, 9:39 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -95.410

Thunderstorm Wind, Montgomery

When
June 3, 9:42 PM CST
Where
Montgomery County, Cherryvale
Measured
78 kt (90 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.270, -95.550

High winds caused several very large trees to be downed.

Thunderstorm Wind, Neosho

When
June 3, 9:42 PM CST
Where
Neosho County, 0.55 mi E of Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.470, -95.340

Thunderstorm Wind, Neosho

When
June 3, 9:43 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Reported by the Chanute Airport ASOS.

Thunderstorm Wind, Labette

When
June 3, 9:44 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.340, -95.270

High winds knocked out power to the east side of Parsons.

Thunderstorm Wind, Neosho

When
June 3, 9:50 PM CST
Where
Neosho County, 3.62 mi NNE of St Paul
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.570, -95.150

An unsecured trailer house was blown over on its side.

Thunderstorm Wind, Neosho

When
June 3, 9:50 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.570, -95.240

Several power lines and tree limbs were blown down.

Thunderstorm Wind, Neosho

When
June 3, 9:50 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
37.670, -95.460

Several power lines and tree limbs were downed.

Thunderstorm Wind, Neosho

When
June 3, 9:50 PM CST
Where
Neosho County, 1.3 mi ESE of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -95.230

Thunderstorm Wind, Neosho

When
June 3, 9:53 PM CST
Where
Neosho County, St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -95.170

Hail, Cowley

When
June 3, 10:03 PM CST
Where
Cowley County, 5.41 mi W of Winfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.245, -97.078

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115441, 115448, 115434, 115338, 115408, 115410, 115339, 115368, 115411, 115429, 115436, 115341, 115399, 115330, 115344, 115345, 115347, 115415, 115335, 115418, 115350, 115549, 115550, 115406, 115467, 115552, 115553, 115470, 115565, 115566, 115536, 115567, 115539, 115540, 115569, 115545, 109834, 115451, 115572, 115574, and more.